Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 291, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 2018, 4:34 PM MDT for Fremont County, Teller County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 4:34 PM MDT (22:34 UTC)
- Expired
- Aug 17, 2018, 5:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681
WUUS55 KPUB 172234
SVRPUB
COC043-119-172315-
/O.NEW.KPUB.SV.W.0291.180817T2234Z-180817T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
434 PM MDT FRI AUG 17 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Fremont County in central Colorado...
South central Teller County in central Colorado...
* Until 515 PM MDT.
* At 434 PM MDT, a severe thunderstorm was located near Victor, or 23
miles southwest of Colorado Springs, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cripple Creek and Victor areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 10534 3875 10518 3860 10496 3842 10510
TIME...MOT...LOC 2234Z 313DEG 5KT 3865 10519
HAIL...1.00IN
WIND...60MPH
$$
283 follow-up statements
122
WWUS55 KPUB 172242
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
442 PM MDT FRI AUG 17 2018
COC043-119-172315-
/O.CON.KPUB.SV.W.0291.000000T0000Z-180817T2315Z/
Fremont CO-Teller CO-
442 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN FREMONT AND SOUTH CENTRAL TELLER COUNTIES...
At 441 PM MDT, a severe thunderstorm was located near Victor, or 23
miles southwest of Colorado Springs, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
rural areas of southern Teller county and northeast Fremont county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 10534 3875 10518 3860 10496 3842 10510
TIME...MOT...LOC 2241Z 313DEG 5KT 3864 10518
HAIL...1.00IN
WIND...60MPH
$$
28212
WWUS55 KPUB 172251
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
451 PM MDT FRI AUG 17 2018
COC119-172300-
/O.CAN.KPUB.SV.W.0291.000000T0000Z-180817T2315Z/
Teller CO-
451 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TELLER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3866 10527 3864 10524 3864 10522 3860 10496
3842 10510 3858 10533
TIME...MOT...LOC 2250Z 309DEG 6KT 3861 10523
$$
COC043-172315-
/O.CON.KPUB.SV.W.0291.000000T0000Z-180817T2315Z/
Fremont CO-
451 PM MDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN FREMONT COUNTY...
At 450 PM MDT, a severe thunderstorm was located 8 miles southwest of
Victor, or 27 miles southwest of Colorado Springs, moving southeast
at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas of northeast Fremont county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3866 10527 3864 10524 3864 10522 3860 10496
3842 10510 3858 10533
TIME...MOT...LOC 2250Z 309DEG 6KT 3861 10523
HAIL...1.00IN
WIND...60MPH
$$
28354
WWUS55 KPUB 172309
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
509 PM MDT FRI AUG 17 2018
COC043-172319-
/O.EXP.KPUB.SV.W.0291.000000T0000Z-180817T2315Z/
Fremont CO-
509 PM MDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FREMONT COUNTY
WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm over
northeast Fremont county.
LAT...LON 3866 10527 3864 10524 3864 10522 3860 10496
3842 10510 3858 10533
TIME...MOT...LOC 2309Z 313DEG 5KT 3859 10521
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:42 PM MDT, 52 minutes earlier.
Area forecast discussion, Aug 17, 3:42 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Fri Aug 17 2018 .SHORT TERM...(This evening through Saturday) Issued at 342 PM MDT Fri Aug 17 2018 ...Storms with Increasing Severe Threat on Saturday... Today's round of storms are underway and increasing. The trailing edge of a weak shortwave to the north may be providing an assist to the storms over the immediate Pikes Peak Region. Farther south, the wave is likely having little impact. However, moisture is ample with surface dewpoints all across the plains in the upper 50s to middle 60s. The dewpoint at KPUB this afternoon has been hovering around 65-66 degrees...which is about as high as it ever get pre- storm. Same deal at KCOS...with a dewpoint of 62...about as high as you see it pre-storm. Clutter streamers on radar indicate well defined southeast flow into the storms along the Palmer Divide right now. This flow will feed moisture-laden air into the storms across El Paso County. Have had some quarter to golf ball size hail from warned-storms over El Paso County so far. Additional concerns will be heavy rain and urban flooding as storms move across the urban areas. Main concerns from storms farther south this evening will be locally heavy rain due to ample moisture and slow/backbuilding storm motions. Burn scars, as usual, will be of particular concern with regard to the flash flood threat this evening. High resolution models show storms continuing east across the plains through the evening hours, largely clearing the state by around midnight. Saturday continues to look like a more organized, higher severe threat day. A fairly strong shortwave will move through during peak heating in a high CAPE environment. This should be a good trigger for convection that may organize into a squall line across the plains, most likely east of the I-25 corridor. .LONG TERM...(Saturday night through Friday) Issued at 342 PM MDT Fri Aug 17 2018 Recent model solutions continue to indicate that large-scale lift and north-northeasterly surface surge pushing across southeastern Colorado and then into northeastern New Mexico by 03Z Sunday combines with localized capes, LI's, deep layer shear and precipitable water values nearing/exceeding 1600 J/KG, -7C, 40 knots and 1 inch respectively at times, which will allow strong to severe thunderstorms(also capable of generating heavy rainfall and localized flooding) to be ongoing/developing along and east of the eastern mountains/Interstate 25 corridor Saturday afternoon before shifting into the southeastern Colorado plains from later Saturday afternoon into Saturday evening and will continue to depict this potential in upcoming grids/zones. Longer range models now suggest that decreased storm activity(compared to the previous few days) should be realized from Sunday into Tuesday morning as upper ridging building into southern Colorado combines with forecast precipitable water values along the Interstate 25 corridor decreasing to around 0.50 inches at times(when compared to the rather impressive precipitable water values near 1.25 inches today and tomorrow). Then, rising precipitable water values in combination with passing upper disturbances will allow for increased precipitation chances over southern Colorado from later Tuesday into next Friday and will portray in grids/zones. Lastly, coolest conditions during the longer term are expected Sunday and Monday, while warmest readings should be noted from Wednesday into Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 342 PM MDT Fri Aug 17 2018 A weak upper level disturbance and ample moisture will keep scattered thunderstorms going across the flight area into the evening. Another round of storms will move from west to east across the flight area Saturday afternoon. Those storms have the potential to become organized into a squall line across the plains, mainly east of the I-25 corridor, during the afternoon into the evening. KCOS, KPUB and KALS will all see thunderstorms at or near the terminals this evening. Primary storm hazards will include lightning, wind gusts to around 50 mph, locally heavy rain, and pea to quarter size hail. Low clouds will be possible again tonight at the KCOS and KPUB terminals depending on how convective outflow evolves this evening. Each terminal will see another chance of storms Saturday afternoon with slightly stronger winds and larger hail possible. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 17, 11:55 AM MDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1155 AM MDT Fri Aug 17 2018 COZ058>089-093>099-181800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1155 AM MDT Fri Aug 17 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Thunderstorms that are developing over the mountains will increase and spread eastward early this afternoon. Storms will spread onto the I-25 corridor during the mid to late afternoon hours before continuing east across the rest of the plains through the evening hours. A few storms along and east of the I-25 corridor may become severe today, producing hail to the size of quarters and wind gusts to 60 mph. Otherwise, the primary concerns with storms today will be lightning, wind gusts to 50 mph, locally heavy rain, and small hail. Additionally, storms that move across burn scars will have the potential to produce flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered strong to severe thunderstorms are expected across the eastern mountains and plains Saturday afternoon and evening. Possible storm hazards will include large hail, winds in excess of 60 mph, heavy rain, and lightning. Additionally, storms that track over burn scars will have the potential to produce flash flooding. Storm chances will decrease Sunday and Monday, before increasing again for the rest of the week. Primary storm threats during the week will be lightning, locally heavy rain, wind gusts to 50 mph, small hail, and burn scar flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across much of the area. 50/50
In the hours before
Local storm report, Aug 17, 3:40 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.93N 104.85W
08/17/2018 M1.03 INCH EL PASO CO TRAINED SPOTTER
FELL IN 25 MINUTES.
&&Local storm report, Aug 17, 3:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 SE COLORADO SPRINGS 38.80N 104.78W
08/17/2018 M1.75 INCH EL PASO CO TRAINED SPOTTER
&&Special weather statement, Aug 17, 3:54 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT FRI AUG 17 2018
COZ086-093-094-172245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
354 PM MDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHEASTERN
LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 445 PM MDT...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Delhi, or 28 miles southwest of La Junta, moving north
at 20 mph.
Nickel size hail, wind gusts up to 50 mph, locally heavy rain and
lightning are expected with this storm.
Locations impacted include...
Timpas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3755 10377 3755 10398 3795 10406 3798 10386
3794 10368
TIME...MOT...LOC 2153Z 184DEG 20KT 3766 10389
lwLocal storm report, Aug 17, 3:55 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HEAVY RAIN 3 W PETERSON AFB 38.83N 104.75W
08/17/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
FELL IN PAST 20 MINUTES. STILL RAINING.
&&Local storm report, Aug 17, 4:09 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
409 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 E MANITOU SPRINGS 38.86N 104.87W
08/17/2018 E1.50 INCH EL PASO CO PUBLIC
MOSTLY QUARTER TO HALF DOLLAR SIZED HAIL
WITH A FEW UP TO 1.5 INCH.
&&Local storm report, Aug 17, 4:32 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
432 PM MDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HEAVY RAIN 2 ENE FOUNTAIN 38.69N 104.68W
08/17/2018 M0.85 INCH EL PASO CO NWS EMPLOYEE
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:41 PM MDT | Special Weather Statement | PUB | Huerfano | 49 min |
| Aug 17, 2:29 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Aug 17, 2:38 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 37 min |
| Aug 17, 2:46 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
| Aug 17, 2:56 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 34 min |
| Aug 17, 3:06 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Aug 17, 3:10 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 35 min |
| Aug 17, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Aug 17, 3:54 PM MDT | Special Weather Statement | PUB | Otero | 51 min |
| Aug 17, 3:58 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 5 hr |
| Aug 17, 4:02 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 28 min |
| Aug 17, 4:26 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 49 min |
| Aug 17, 4:27 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.